Can Antibiotics Give My Dog Diarrhea?

Are you wondering if the antibiotics your dog is taking could be the cause of their diarrhea? You’re certainly not alone in asking this question. Medication, including antibiotics, can affect dogs’ digestive systems just as much as they do ours. Below, we will explore how antibiotics can
affect our furry friends and uncover some helpful tips for supporting a pup’s gut health while taking medications.

The Potential Side Effects of Antibiotics  

Antibiotics are commonly used in veterinary medicine to treat bacterial infections in pets. Antibiotics work by attacking and killing bacterial infections before it can spread further. Antibiotics can have potential side effects on pets that pet owners need to be aware of before administering them. When ingested in toxic doses, symptoms can range from mild to severe and may include gastrointestinal, metabolic, and central nervous system signs. One of the most common side effects is gastrointestinal upset which may manifest as vomiting, diarrhea, or loss of appetite. Therefore, it is essential for pet owners to closely monitor their pet’s response to antibiotics and consult with a veterinarian if any unusual symptoms or behaviors occur. If prescribed antibiotics, your veterinarian will provide specific directions.   

Clinical Signs of Antibiotic Toxicity  

While antibiotics can be highly effective in combating infections, they can also have side effects if ingested in toxic amounts. Dog owners need to be aware of the signs of poisoning and seek veterinary guidance if any symptoms develop. Common signs to watch out for include:  

  • Drooling  
  • Inappetence  
  • Vomiting  
  • Diarrhea  
  • Discolored teeth  
  • Inappropriate drinking or urinating  
  • Skin lesions  
  • Tremors  

Treatment  

If your dog is experiencing adverse effects from their antibiotics, immediately contact your veterinarian and Pet Poison Helpline at (855) 764-7661 for medical guidance. Your dog will require treatment at the veterinary clinic. Specific treatment will depend on the type of antibiotic, the severity of the symptoms, the dosage ingested, and your dog’s overall health. General treatment may include inducing vomiting and administering activated charcoal to eliminate and bind the toxins. IV fluids can help support your pup’s vital organs. In some cases, your dog may need to be hospitalized for monitoring and supportive care. If you have questions or concerns about how antibiotics can affect your pet, please call Pet Poison Helpline for more information.